New Mexico, 2009

Lightning Strike in New Mexico, September 15, 2009

September 15, 2009 · NWS ABQ · 1 event in 1 county or zone

A lightning strike from a thunderstorm over northwest New Mexico damaged the radio transmitter on Rabbit Peak southwest of Chama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A lightning strike from a thunderstorm over northwest New Mexico damaged the radio transmitter on Rabbit Peak southwest of Chama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 14, 1:52 PM MST, 10 hours 23 minutes earlier.

Area forecast discussion, Sep 14, 1:52 PM MST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT MON SEP 14 2009

.DISCUSSION...
INHERITED FORECAST GOING WELL FOR TODAY AND VERY LITTLE CHANGES
NEEDED TO BE MADE FOR THE OVERNIGHT PERIOD TONIGHT. IT DOES APPEAR
THAT THE MORE SIGNIFICANT THUNDERSTORM COVERAGE WILL TRANSITION
TOWARDS THE EAST ON TUESDAY AND TUESDAY NIGHT AND VERY LITTLE
CHANGES NEEDED TO BE MADE TO THE GRIDS FOR THAT EXPECTED RESULT.

WENT AHEAD AND RAISED POPS EVEN FURTHER FOR WEDNESDAY...WED NIGHT
AND THURSDAY PER LATEST MODEL GUIDANCE TRENDS. MODELS...BASED ON
THE SYNOPTIC VIEW...APPEAR TO BE CONSISTENT WITH EACH OTHER FOR
THAT TIME PERIOD SO CONFIDENCE HAS CERTAINLY INCREASED. UPPER
TROUGH CURRENTLY AFFECTING THE SIERRA NEVADA WILL GRADUALLY MOVE
INTO THE FOUR CORNERS AREA ON TUESDAY AND EVENTUALLY OVER THE
STATE WEDNESDAY AND THURSDAY. LOW AND MID LEVEL FLOW IN RESPONSE
TO THIS LOW TRANSLATION WILL BECOME EASTERLY. WITH DEWPOINTS
EXPECTED TO BE IN THE 40S AND 50S...THIS MAKES FOR A WET
COMBINATION. ESPECIALLY FAVORING THE UPSLOPE AREAS OF THE CENTRAL
MOUNTAINS...JEMEZ MTS AND AREAS ALONG AND JUST TO THE EAST OF THE
CONTINENTAL DIVIDE. SIGNIFICANT PRECIPITATION WILL TRANSITION FROM
EASTERN AND CTRL AREAS WEDNESDAY AND WED NIGHT TOWARDS THE WEST ON
THURSDAY. HAVE SOME PRETTY HEFTY POPS FOR THE RIO GRANDE VALLEY
WED NIGHT INTO THURSDAY MORNING BUT EXPECT THE NORMAL DOWNSLOPING
AFFECTS AS WELL FOR SOME OF THE VALLEY AREA.

THE BIG QUESTION FOR THE WEEK WILL BE HOW QUICKLY THE UPPER LOW
MOVES OUT OF THE STATE. AS IT STANDS RIGHT NOW...BASED ON MODEL
PROJECTIONS...HAVE DECREASING POPS ON FRIDAY AND THE WEEKEND.
TEMPERATURES SHOULD GRADUALLY WARM BACK TO ABOVE NORMAL DURING THE
WEEKEND IF THE EXPECTED PATTERN STAYS PUT.

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST INTO THE EVENING
HOURS THROUGH ABOUT 03Z TO 06Z. COVERAGE IS FOCUSED ALONG CENTRAL
AND WESTERN NEW MEXICO...BUT MOVEMENT IS TO THE EAST AND A FEW WILL
MAKE IT INTO THE CENTRAL HIGHLANDS AND EASTERN PLAINS. THUNDERSTORMS
WILL RESULT IN LOCAL AREAS OF MVFR CIGS AND VISIBILITIES AND
OCCASIONAL MOUNTAIN OBSCURATIONS. THE USE OF CB IN TAF WITH NO
MENTION OF TS INDICATES UNCERTAINTY IN THUNDERSTORM COVERAGE AT THE
AIRPORT SITE. WIDESPREAD AREAS OF LOW CLOUDS AND FOG ARE NOT
EXPECTED TUESDAY MORNING...THOUGH SOME AREAS OF PATCHY FOG ARE
POSSIBLE. FOR NOW...WILL NOT FORECASTS ANY MVFR OR IFR
CONDITIONS...HOWEVER TAF FOR KTCC HINTS AT THE POSSIBILITY OF SOME
LOW CLOUDS AROUND 12Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 05

&&

.FIRE WEATHER...
ISOLATED TO AT TIMES SCATTERED THUNDERSTORMS WITH WETTING RAIN WILL
PERSIST OVER THE CENTRAL MOUNTAINS AND WEST ZONES INTO THE EVENING
HOURS. A FEW STORMS WILL DRIFT INTO THE EASTERN PLAINS. GOOD TO
EXCELLENT RH RECOVERIES ARE EXPECTED OVER NIGHT.

CHANCES OF WETTING RAIN SHIFT TO THE EAST BY TUESDAY AS MOIST LOW
LEVEL EASTERLY FLOW WORKS INTO THE EASTERN PLAINS.  SUFFICIENT
MOISTURE REMAINS ACROSS THE WEST TO CONTINUE TO SUPPORT
THUNDERSTORMS WITH WETTING RAIN...MOST NUMEROUS OVER THE HIGH
TERRAIN.  MINIMUM RH VALUES ARE EXPECTED TO REMAIN ABOVE 25
PERCENT...HAINES VALUES SHOULD TOP OUT AT 3 AND VENTILATION WILL BE
POOR TO FAIR ACROSS THE NORTHEAST AND PORTIONS OF THE RIO GRANDE
VALLEY.

AN UPPER LEVEL LOW MOVES NEAR THE FOUR CORNERS BY MID WEEK...AND
CHANCES OF WETTING RAIN INCREASE STATEWIDE ON WEDNESDAY AND THURSDAY
WITH SCATTERED TO NUMEROUS THUNDERSTORMS AND SHOWERS FORECAST FOR
MOST AREAS. THE LOW LEVEL MOIST EASTERLY FLOW WILL REACH THE
CONTINENTAL DIVIDE ON WEDNESDAY AND PERSISTS ON THURSDAY. EARLY
MORNING LOW CLOUDS AND PATCHY FOG IS EXPECTED ACROSS THE EASTERN
PLAINS EACH MORNING AS WELL.  HAINES VALUES REMAIN AT OR BELOW 3 AND
THE AREA OF POOR TO FAIR VENTILATION EXPANDS BOTH ON WEDNESDAY AND
THURSDAY.

EXTENDED MODELS HINT AT A DRYING TREND FRIDAY THROUGH SUNDAY...
THOUGH THE RECYCLING OF MOISTURE WILL LIKELY SUPPORT ISOLATED TO
SCATTERED THUNDERSTORMS AT LEAST THROUGH SATURDAY.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  83  55  78 /  30  30  30  40
DULCE...........................  43  78  43  72 /  30  30  40  50
CUBA............................  46  79  46  74 /  30  20  50  60
GALLUP..........................  50  79  48  76 /  30  20  10  30
EL MORRO........................  45  77  45  74 /  30  20  20  30
GRANTS..........................  46  78  46  75 /  20  30  20  40
QUEMADO.........................  48  77  48  74 /  30  20  20  30
GLENWOOD........................  48  84  50  81 /  20  10  10  20
CHAMA...........................  38  75  38  69 /  30  30  40  70
LOS ALAMOS......................  54  76  54  69 /  20  20  40  60
PECOS...........................  48  79  48  69 /  20  30  40  60
CERRO/QUESTA....................  41  76  41  68 /  30  30  50  70
RED RIVER.......................  39  70  39  63 /  30  30  60  70
ANGEL FIRE......................  40  72  40  63 /  30  40  60  70
TAOS............................  46  77  46  70 /  30  30  40  60
ESPANOLA........................  51  83  51  75 /  20  20  40  50
SANTA FE........................  49  78  49  69 /  20  20  40  50
SANTA FE AIRPORT................  51  81  51  72 /  20  20  40  50
ALBUQUERQUE FOOTHILLS...........  59  80  59  74 /  20  10  30  50
ALBUQUERQUE HEIGHTS.............  59  83  59  77 /  20  10  30  50
ALBUQUERQUE VALLEY..............  60  84  60  78 /  20  10  30  40
ALBUQUERQUE WEST MESA...........  59  84  59  78 /  20  20  30  50
LOS LUNAS.......................  58  85  58  80 /  10  10  30  40
RIO RANCHO......................  58  82  58  76 /  20  20  30  50
SOCORRO.........................  59  87  59  82 /  10  10  20  30
SANDIA PARK/CEDAR CREST.........  48  73  48  65 /  20  20  30  60
MORIARTY/ESTANCIA...............  50  80  50  69 /  20  20  40  60
CLINES CORNERS..................  48  78  48  66 /  20  20  40  70
GRAN QUIVIRA....................  50  79  50  70 /  20  20  30  60
CARRIZOZO.......................  53  83  53  74 /  20  20  30  50
RUIDOSO.........................  48  76  48  65 /  20  20  30  60
CAPULIN.........................  53  77  53  70 /  10  50  50  30
RATON...........................  51  80  51  70 /  20  50  60  40
LAS VEGAS.......................  50  78  50  67 /  20  50  60  70
CLAYTON.........................  56  79  56  72 /  10  30  20  20
ROY.............................  50  80  50  73 /  10  40  60  40
CONCHAS.........................  57  83  57  78 /  10  30  40  50
SANTA ROSA......................  54  84  54  79 /  10  20  30  50
TUCUMCARI.......................  57  85  57  78 /  10  20  30  40
CLOVIS..........................  57  83  58  76 /  10   5  30  40
PORTALES........................  57  83  59  77 /  10   5  30  40
FORT SUMNER.....................  55  84  56  78 /  10  10  30  50
ROSWELL.........................  59  87  62  82 /  10  10  20  40
PICACHO.........................  50  83  50  76 /  20  20  30  50
ELK.............................  45  79  45  71 /  20  20  30  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50/05
Hazardous weather outlook, Sep 14, 5:00 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON SEP 14 2009

NMZ501>540-151200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...PATCHY FOG ALONG THE EAST SLOPES OF THE SANGRE DE
CRISTO...AND SANDIA AND MANZANO MOUNTAINS COULD OCCASIONALLY REDUCE
VISIBILITIES TO ONE MILE OR LESS BEFORE 9 AM. IN ADDITION...SLOW
MOVING SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN
OVER NORTHERN AND WESTERN NEW MEXICO THIS AFTERNOON AND
EVENING...WHICH COULD LEAD TO ISOLATED AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albuquerque radar (KABX), 196 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rio Arriba

When
September 15, 12:15 AM MST
Where
Rio Arriba County, 1.4 mi WNW of Chama
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.900, -106.602

Thunderstorms over northwest New Mexico during the early morning hours produced a cloud to ground lightning strike that hit the 96.1 FM KZRM Radio transmitter on Rabbit Peak, just west northwest of Chama. The station was off the air for at least three weeks.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193072.